Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Northern Indiana

May 17, 1999Defiance County, Henry County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 17, 1999, 5:37 PM EDT for Defiance County, Henry County, Putnam County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1999, 5:37 PM EDT (21:37 UTC)
Expired
May 17, 1999, 6:40 PM EDT
In force
63 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Defiance County, OH, Henry County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 124 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:25 PM EDTThunderstorm WindContinental, OHCounty EMA reported roof torn off of building and an old building destroyed by straight-line winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS53 KIWX 172137 RRA
SVRFWA
OHC039-069-137-172240-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN DEFIANCE COUNTY IN NORTHWESTERN OHIO
  HENRY COUNTY IN NORTHWESTERN OHIO
  NORTHERN PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 640 PM EDT (540 PM EST)

* AT 536 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF OTTAWA OR 8 MILES
  SOUTHWEST OF HOLGATE... MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HOLGATE
  HAMLER
  MALINTA
  AYERSVILLE
  CONTINENTAL

WINDS OF 70 MPH ARE LIKELY  SEEK SHELTER IMMEDIATELY.

REAUGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:35 AM EDT, 7 hours 2 minutes earlier.

Area forecast discussion, May 17, 10:35 AM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EST MON MAY 17 1999

SQUALL LINE EXTENDING NORTHWEST TO SOUTHEAST ACROSS NRN AND CNTRL IL
MOVING AROUND 40 KTS... CONSISTENT WITH STRONG 700/500 MB FLOW.

TEMPS A FEW DEGREES AHEAD OF YDAS READINGS WITH DEWPTS IN THE MID
TO UPPER 60S ACRS CWA. VIS STLT INDICATES CLEARING ACRS AREA SO SHD
SEE FULL SUN NEXT CPL OF HOURS TO DESTABILIZE AMS. MAIN THREAT FOR
SVR WILL BE HAIL...WBZERO AROUND 10K FT... AND WINDS... WITH KIWX VWP
INDICATING 50KTS 11-12K FT.

UPR LVL JET FROM CNTRL PLNS TO HUDSON BAY WILL PROVIDE ADDITIONAL
LIFT THIS AFTN WITH FCST AREA NEAR RIGHT ENTRANCE REGION. IL SQUALL
LINE/ASSOCD OUTFLOW SHOULD PROVIDE FOCUS FOR AFTN CONVECTION AND PSBL
SVR TSTMS. RUC-2 HAS CAPES NR 3750 J/KG BY 21Z BISECTING THE CWA FROM
NE TO SW... FROM ABT COLDH2O TO IWX TO LAF.

BASED ON YDAS HIGHS AND CURRENT TEMPS... WOULD EXPECT MID 80S AGAIN
TDA ALTHOUGH CONVECTION MOVING INTO WRN PTN CWA BY NOON MAY KEEP
TEMPS IN LOWER 80S THERE.

.KIWX...NONE

JAH

In the hours before

Local storm report, May 17, 3:45 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EST MON MAY 17 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    2 SW LA PORTE             IN    1 INCH HAIL
05/17/99   LAPORTE                         SPOTTER REPORT

0222 PM    3 NE WAKARUSA             IN    WIND DAMAGE
05/17/99   ELKHART                         TREES AND POWER LINES
                                           DOWN

0225 PM    5 E EDWARDSBURG           MI    WIND DAMAGE
05/17/99   CASS                            POWER LINES DOWN

0230 PM    RIGDON                    IN    1.75 INCH HAIL
05/17/99   GRANT                           SPOTTER REPORT

0235 PM    ELKHART                   IN    WIND DAMAGE
05/17/99   ELKHART                         POWER LINES DOWN ON
                                           BEARDLY ROAD

0245 PM    GAS CITY                  IN    1.75 INCH HAIL
05/17/99   GRANT                           SPOTTER REPORT
Local storm report, May 17, 4:29 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON MAY 17 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    MARION                    IN    .75 INCH HAIL
05/17/99   GRANT                           SPOTTER REPORT

0300 PM    GAS CITY                  IN    1.75 INCH HAIL
05/17/99   GRANT

0304 PM    COUNTY WIDE               MI    WIND DAMAGE
05/17/99   BERRIEN                         TREES BL0WN DOWN

0325 PM    1 W BLUFFTON              IN    .75 INCH HAIL
05/17/99   WELLS                           TREES BLOWN DOWN
Local storm report, May 17, 4:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST MON MAY 17 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BLUFFTON                  IN    .75 INCH HAIL
05/17/99   WELLS
Local storm report, May 17, 5:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST MON MAY 17 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    MENDON                    MI    WIND DAMAGE
05/17/99   ST.JOSEPH                       2-2 1/2 FOOT DIAMETER
                                           TREES UPROOTED

0420 PM    TREATY                    IN    .75 INCH HAIL
05/17/99   WABASH

0421 PM    WABASH                    IN    .75 INCH HAIL
05/17/99   WABASH
Local storm report, May 17, 5:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST MON MAY 17 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    MENDON                    MI    WIND DAMAGE
05/17/99   ST.JOSEPH                       2-2 1/2 FOOT DIAMETER
                                           TREES UPROOTED

0420 PM    TREATY                    IN    .75 INCH HAIL
05/17/99   WABASH

0421 PM    WABASH                    IN    .75 INCH HAIL
05/17/99   WABASH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:14 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.